Alert archive / Missouri / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 161, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 29, 2022, 6:13 PM CDT for Lewis County, Marion County, Missouri; Adams County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2022, 6:13 PM CDT (23:13 UTC)
- Expired
- Aug 29, 2022, 7:00 PM CDT
- In force
- 47 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Adams County, IL, Lewis County, MO, Marion County, MO
The radar
The St Louis radar (KLSX), 164 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 4:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2800 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
560
WUUS53 KLSX 292313
SVRLSX
ILC001-MOC111-127-300000-
/O.NEW.KLSX.SV.W.0161.220829T2313Z-220830T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
613 PM CDT Mon Aug 29 2022
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northern Adams County in west central Illinois...
North central Marion County in northeastern Missouri...
Southeastern Lewis County in northeastern Missouri...
* Until 700 PM CDT.
* At 612 PM CDT, severe thunderstorms were located along a line
extending from near West Point to near La Grange to near Ewing,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters. Half dollar size hail was
reported near Canton at 606 pm CDT.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mendon, Camp Point, Golden, Quincy, Quincy Regional Airport and
Clayton.
This includes Interstate 172 between exits 14 and 19.
This also includes Wakonda State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4020 9133 4019 9094 4019 9091 4004 9092
3995 9113 3987 9149 4005 9182 4011 9158
4020 9136
TIME...MOT...LOC 2312Z 294DEG 15KT 4020 9122 4008 9150 4004 9168
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Britt1 follow-up statement
985
WWUS53 KLSX 292337
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
637 PM CDT Mon Aug 29 2022
ILC001-MOC111-127-300000-
/O.CON.KLSX.SV.W.0161.000000T0000Z-220830T0000Z/
Adams IL-Marion MO-Lewis MO-
637 PM CDT Mon Aug 29 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHERN ADAMS...NORTH CENTRAL MARION AND SOUTHEASTERN LEWIS
COUNTIES...
At 637 PM CDT, severe thunderstorms were located along a line
extending from near Golden to near Mendon to near Ewing, moving east
at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Quincy, Canton, Quincy Regional Airport, Camp Point, Mendon, La
Grange, Clayton, Golden, Ewing, Maywood, Ursa, Loraine, Woodville,
Taylor, Lima, Coatsburg, Columbus, La Prairie, Paloma and Fowler.
This also includes Wakonda State Park.
This includes Interstate 172 between exits 14 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4020 9133 4019 9094 4019 9091 4004 9092
3995 9113 3987 9149 4005 9182 4011 9158
4020 9136
TIME...MOT...LOC 2337Z 291DEG 21KT 4016 9109 4002 9132 4002 9166
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BrittWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:22 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 29, 2:22 PM CDT, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 222 PM CDT Mon Aug 29 2022 .SHORT TERM... (Through Late Tuesday Night) Issued at 218 PM CDT Mon Aug 29 2022 Current water vapor imagery shows a trough digging across the Midwest with a shortwave diving south/southeastward across Minnesota and Iowa. At the surface, a cold front is draped north of the CWA stretching from northern Illinois into northern Missouri. Ahead of this front, a weak pocket of vorticity stretched over the Ohio Valley into southern Missouri is creating lift in an environment characterized by 3,500-4,000 J/kg of MLCAPE, leading to the scattered convection that has recently blossomed across portions of the area along and south of I-70. Effective shear in this area is 20 kts or less, leading to fairly unorganized storm structure and fairly short cell life given lack of updraft-downdraft separation. While the overall severe threat from this convection is low, the amount of instability present could lead to updrafts becoming briefly capable of large hail. Additionally, recent SPC mesoanalysis shows 1,000+ J/kg of DCAPE with heightened microburst composite values centered over the CWA, so gusty winds, some reaching severe strength, are possible as cores collapse. This activity is expected to wane in intensity and coverage during the early evening as instability decreases with the setting sun. The other area we are monitoring for storm development later this afternoon is in northern portions of the CWA as the cold front sinks into the area. Forcing from the front itself will likely be the primary trigger for storm initiation, as the aforementioned shortwave to the north is lagging too far behind the front to provide much support. The environment in this portion of the CWA will be similarly unstable as described above, but given its proximity to the approaching trough, effective shear will be on the order of 20-30 kts. This will lead to a little more updraft organization compared to ongoing convection in southern portions of the CWA, but generally multicells are expected. These updrafts will also pose a hail and damaging wind threat, with primarily damaging wind expected as storms potentially interact and cluster as cold pools develop. Waning instability later this evening will also lead to a decrease in storm coverage and intensity in this part of the CWA, especially if storms fail to congeal and form a cold pool. The low-level jet will be fairly weak tonight, but may be just strong enough to support convergence along the front as it sinks southward or along any outflow boundaries to support a low, continuing chance for showers and weak thunderstorms overnight into the early morning hours. Early tomorrow, the front is expected to clear the southern/southeastern portions of the CWA as the trough axis swings through the Midwest, leaving the CWA under northwesterly flow aloft. Low-level flow will also be out of the northwest behind the front and will advect cooler air into the area. This advection will be offset somewhat by clearing skies allowing for ample surface heating, leading to temperatures tomorrow being only approximately 5 degrees cooler than Monday's values. However, the front will also scour moisture from the area, leading to a more comfortable feel compared to as of late. Elmore .LONG TERM... (Wednesday through Next Monday) Issued at 218 PM CDT Mon Aug 29 2022 At the start of the extended forecast period, the upper-level pattern will be characterized by troughing over the northeastern U.S. and ridging over the Rockies, leaving the Middle Mississippi under northwesterly flow. Within this flow, deterministic guidance shows a shortwave slowly traversing the northeastern periphery of the ridge through the region Wednesday into Thursday. Thanks to the early week front scouring moisture out of the region and a surface high firmly in place, precipitation with this feature is very unlikely. Nearly all ensemble members are dry, giving me high confidence in this solution, with the only impacts from the shortwave being potentially an increase in mid- to upper-level clouds. Through the remainder of the extended, guidance consensus is that a trough will quickly pass through southern Canada and the far northern U.S. and kick the previously mentioned shortwave out of the Middle Mississippi Valley. The western ridge will expand and build into the region, but ensemble diverge on to what degree, leading to uncertainty in temperatures through the weekend. Currently, the 75th percentile of ensemble guidance has temperatures around 90 degrees for afternoon highs, so while a slight, gradual warm-up is expected through the weekend, temperatures will generally remain typical for this time of year. Elmore && .AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon) Issued at 1213 PM CDT Mon Aug 29 2022 A couple rounds of impacts are possible at all local terminals through today into the early overnight hours due to thunderstorms. Currently, an area of scattered showers and thunderstorms is stretched across southeastern Missouri and southwestern Illinois. If this activity is to impact any terminals, KJEF, KSUS, KSTL, and KCPS are the likely terminals. Confidence in direct impact is low at this time, but if storms do move over terminals, brief bouts of MVFR to IFR visibilities are possible. These showers and storms are expected to shift south away from the local terminals this afternoon. This evening into the overnight hours, a cold front will sweep across the area and over the local terminals. A broken line of showers and storms is expected with this front that is expected to impact the local terminals from north to south. The most likely impact is reduced visibilities into MVFR flight conditions. IFR visibilities are possible in the heavier cores, but confidence is low in those impacting local terminals directly at the moment. The chance for rain will come to an end later in the night as winds shift to out of the north/northwest behind the front. Confidence is high in VFR flight conditions then through the rest of the period. Elmore && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Aug 29, 2:31 PM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 231 PM CDT Mon Aug 29 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-301945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 231 PM CDT Mon Aug 29 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. The chance for scattered thunderstorms will continue across the area through tonight. Some of the storms through this evening will be capable of large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low chance for thunderstorms across portions of southeastern Missouri on Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of hail or damaging wind gusts the the Saint Louis National Weather Service. Elmore
In the hours before
Local storm report, Aug 29, 3:54 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT MON AUG 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL LYON 38.52N 91.17W
08/29/2022 E1.00 INCH FRANKLIN MO TRAINED SPOTTER
SPOTTER REPORTED QUARTER SIZE HAIL AND TREE
LIMBS DOWN IN LYON.
&&
AELocal storm report, Aug 29, 5:03 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
503 PM CDT MON AUG 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND DMG 3 W LYON 38.51N 91.23W
08/29/2022 FRANKLIN MO LAW ENFORCEMENT
COUNTY DISPATCH HAS A REPORT OF A TREE DOWN
AT THE INTERSECTION OF HIGHWAYS C AND YY.
&&
AELocal storm report, Aug 29, 5:31 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
531 PM CDT MON AUG 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND DMG 5 NW GERALD 38.45N 91.38W
08/29/2022 GASCONADE MO CO-OP OBSERVER
MULTIPLE TREE LIMBS OF 4 TO 5 INCHES IN
DIAMETER BROKEN OFF. TIME ESTIMATED FROM
RADAR.
&&
AELocal storm report, Aug 29, 5:32 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
532 PM CDT MON AUG 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HEAVY RAIN 5 NW GERALD 38.45N 91.38W
08/29/2022 M2.75 INCH GASCONADE MO CO-OP OBSERVER
MEASURED 2.75 INCHES SO FAR. RAIN STILL
FALLING.
&&
AEThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 3:52 PM CDT | Severe Thunderstorm Warning | LSX | Franklin | 23 min |
| Aug 29, 4:14 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Warren | 46 min |
| Aug 29, 4:49 PM CDT | Flash Flood Warning | LSX | Franklin, Gasconade | 3 hr |
| Aug 29, 4:56 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Osage | 49 min |
| Aug 29, 5:24 PM CDT | Flash Flood Warning | LSX | Reynolds | 4 hr |
| Aug 29, 5:37 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery, Warren | 38 min |
| Aug 29, 6:21 PM CDT | Areal Flood Advisory | LSX | Gasconade, Osage | 116 min |
| Aug 29, 6:22 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis, Marion, Shelby | 38 min |
| Aug 29, 6:43 PM CDT | Areal Flood Advisory | LSX | Knox, Lewis | 3 hr |
| Aug 29, 6:57 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis, Marion, Shelby | 48 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2022Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.